Leukeran side effects for dogs

Lili Duda, VMD
Ultima Vez Modificado: 15 de junio del 2007

Share article


Imprima English

Question

Dear OncoLink "Ask The Experts,"

Our dog is being treated for lymphoma. He is currently taking leukeran along with prednisone. We have noticed some side effects such as confusion, disorientation, excessive drowsiness, muscle spasms, and loss of balance. Could his dosage of leukeran be too high? We asked our vet but they don't link it to the medicine.  

Answer

Lili Duda, VMD, Section Editor of the OncoLink Veterinary Oncology Menu, responds:

Chlorambucil, or Leukeran, is most commonly used to treat low-grade lymphomas (such as chronic lymphocytic leukemia or small cell lymphomas). It is often used in conjunction with prednisone.

The primary side effect of chlorambucil is bone marrow suppression, which is usually mild to moderate with the dosages commonly used in veterinary medicine (please see the handout on chemotherapy in veterinary patients for more detailed information). Periodic CBCs (complete blood cell counts) are monitored, and the dosage of chlorambucil is adjusted accordingly.

Overdose of chlorambucil can result in severe bone marrow suppression, and rarely, seizures. Although other neurological side effects associated with chlorambucil have not been reported in the veterinary literature, there are a few anecdotal reports of animal patients with symptoms similar to those reported in people. In people, very rare neurological side effects have been reported, including tremors, muscular twitching, confusion, agitation, unsteady gait, weakness, and hallucinations. These side effects were also reported to resolve upon discontinuation of drug. Rarely, seizures have been reported to occur at both therapeutic doses as well as in overdose.

In a patient with neurological symptoms, especially if the CBC is within normal limits, causes other than chlorambucil toxicity should also be considered.

Blood chemistries can rule out a metabolic problem such as high calcium or low potassium. A complete neurological examination including ophthalmologic evaluation should be performed, and other diagnostic tests pursued based on these findings as indicated.

If you and/or your veterinarian have not already done so, please consult a qualified veterinary oncologist to further explore the treatment options for your pet.

Imprima English

I Wish You Knew

How cancer patients have changed my life

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!

Más información